MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0830
Medical Device Problem Codes Detachment Of Device Component (1104); Positioning Failure (1158)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-01817, 3005168196-2017-01819.The device was implanted into the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization in the right subclavian artery using penumbra coils 400 (pc400s).During the procedure, the physician advanced a non-penumbra catheter and microcatheter in the target vessel then placed a non-penumbra coil in the aneurysm.While attempting to place a pc400 in the target vessel, the physician noticed that the coil was not taking its intended shape.The physician then experienced resistance while attempting to advance and retract the pc400 and subsequently, the pc400 became unraveled.Therefore, the physician attached a syringe to the back of the microcatheter and pulled negative pressure back.The microcatheter containing the pc400 was then removed and the coil was flushed out.After that, the microcatheter was reinserted into the patient and the physician advanced a new pc400 into the aneurysm.The physician then attempted to detach the pc400 using a penumbra coil 400 detachment handle (handle).Without realizing that the pc400 failed to detach, the physician attempted to retract the pc400 pusher assembly; however, it was noticed under fluoroscopy that the pc400 was still attached to its pusher assembly.Therefore, the physician decided to re-advance the pc400 into the aneurysm; however, the pc400 unintentionally detached approximately five centimeters from the tip of the microcatheter.Therefore, the physician used a syringe to flush the detached coil in the aneurysm.The procedure was ended at this point.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6962230
Report Number3005168196-2017-01818
Device Sequence Number11068070
Product Code HCG
UDI-Device Identifier00814548010564
UDI-Public00814548010564
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/01/2023
Device Catalogue Number4002C0830
Device Lot NumberF66783
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/25/2017
Initial Report FDA Received Date10/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age81 YR